Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 174, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2003, 8:37 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 8:37 PM EDT (00:37 UTC)
- Expired
- Aug 5, 2003, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 060040 FFWPBZ PAC121-060330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 837 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... VENANGO COUNTY IN PENNSYLVANIA * UNTIL 1130 PM EDT * AT 837 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY AXIS OF VERY HEAVY RAINFALL FROM NORTH OF COOPERSTOWN TO NORTH OF ROUSEVILLE...ESPECIALLY ALONG BANNINGHOF RUN. RAINFALL ESTIMATES INDICATE NEARLY 2 INCHES OF RAIN HAS FALLEN AND ADDITIONAL HEAVY RAINFALL IS EXPECTED. * OTHER LOCATIONS IN THE WARNING INCLUDE...HASSON HEIGHTS...POLK AND WOODLAND HEIGHTS... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:58 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 5, 3:58 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 358 PM EDT TUE AUG 5 2003 SLOW MOVING TSTMS ARE DUMPING HVY RNFL OVR FAR NWRN COUNTIES OF CWA. HV ISSUED FFA TIL 10 PM. ELSW...WL GO WITH CHC POPS FOR TSTMS TNGT. UPR LO OVR LKERI PROGGED TO MOV SLOLY NE DURG NEXT 24H...BUT MEAN UPR TROF REFUSES TO BUDGE FM GRTLKS/OH VLY RGN THRU THE WEEKEND. MDLS CONT TO DVLP SFC WV TO OUR S THU AND BRING IT SLOLY NEWD THRU ERY IN WEEKEND. WL KEEP CHC POPS FOR SHWRS/TSTMS RIGHT INTO WEEKEND. FCSTID = 14 PIT 62 80 62 80 / 40 30 30 30 HLG 62 81 63 81 / 40 30 30 30 MGW 63 81 64 81 / 30 30 30 30 ZZV 63 81 64 81 / 30 30 30 30 PHD 62 80 62 80 / 60 30 30 30 FKL 60 76 59 77 / 50 30 30 30 DUJ 59 76 58 76 / 50 30 30 30 LBE 62 80 62 80 / 40 30 30 30 BTP 61 78 61 79 / 50 30 30 30 IDI 61 78 61 79 / 40 30 30 30 ODM 60 77 58 77 / 30 30 30 30 .PBZ... MD...NONE. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007... PAZ013...PAZ020. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE WVZ001.
Hazardous weather outlook, Aug 5, 4:40 AM EDT, 15 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-050830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 440 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER HEAVY DOWNPOURS CAN ACCOMPANY SOME OF THE THUNDERSTORMS BOTH TODAY AND EARLY TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN DURING THE LAST SEVERAL DAYS WILL BE MONITORED FOR RISES ON STREAMS AND CREEKS IF ADDITIONAL HEAVY RAIN OCCURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 5, 5:20 PM EDT, 3 hours 17 minutes before
PAZ007-013-014-020-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 520 PM EDT TUE AUG 5 2003 ...SLOW MOVING THUNDERSTORMS... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERAL SLOW MOVING THUNDERSTORMS OVER BEAVER, BUTLER, LAWRENCE, AND MERCER COUNTIES. THESE STORMS COULD DUMP AROUND ONE INCH OF RAIN IN JUST A ONE HOUR PERIOD, SUCH HAS OCCURRED IN THE ELLWOOD CITY AREA. FREQUENT LIGHTNING IS ALSO A THREAT. THESE THUNDERSTORMS COULD PRODUCE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. REMEMBER, LIGHTNING KILLS. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 5, 6:15 PM EDT, 2 hours 22 minutes before
OHZ040-060015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 615 PM EDT TUE AUG 5 2003 ...SLOW MOVING THUNDERSTORMS... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW MOVING THUNDERSTORM OVER WESTERN CARROLL COUNTY, MOVING EAST. THIS STORM SHOULD AFFECT THE CARROLLTON AREA BY 6:45 PM. MORE THUNDERSTORMS COULD MOVE INTO NORTHERN CARROLL COUNTY BY 7:00 PM. THESE STORMS COULD DUMP AN INCH OR SO OF RAIN IN JUST A SHORT PERIOD OF TIME, POSSIBLY FLOODING AREAS THAT HAVE RECEIVED HEAVY RAIN TUESDAY AFTERNOON. MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS. ALSO, FREQUENT LIGHTNING IS A THREAT. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. IF FLOODING BEGINS, MOVE QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 5, 6:40 PM EDT, 1 hour 57 minutes before
OHZ041-060045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 640 PM EDT TUE AUG 5 2003 ...SLOW MOVING THUNDERSTORMS MOVING INTO COLUMBIANA COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW MOVING THUNDERSTORM OVER WESTERN COLUMBIANA COUNTY, MOVING EAST. THIS STORM SHOULD AFFECT THE SALEM AND LISBON AREAS BY 7:30 PM. MORE THUNDERSTORMS COULD MOVE INTO THE SOUTHERN PART OF COLUMBIANA COUNTY FROM CARROLL COUNTY BY 7:30 PM. THESE STORMS COULD DUMP AN INCH OR SO OF RAIN IN JUST A SHORT PERIOD OF TIME, POSSIBLY FLOODING LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS. ALSO, FREQUENT LIGHTNING IS A THREAT. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. IF FLOODING BEGINS, MOVE QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 5, 7:45 PM EDT, 52 minutes before
PAZ008-060145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 745 PM EDT TUE AUG 5 2003 ...SLOW MOVING THUNDERSTORMS OVER VENANGO COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW MOVING THUNDERSTORM OVER NORTHERN VENANGO COUNTY, NEAR CHAPMANVILLE AND DIAMOND. MORE THUNDERSTORMS MAY BUILD INTO OTHER PARTS OF VENANGO COUNTY. THESE STORMS COULD DUMP UP TO 1.5 INCHES OF RAIN IN JUST AN HOUR, POSSIBLY FLOODING LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS. ALSO, FREQUENT LIGHTNING IS A THREAT. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. IF FLOODING BEGINS, MOVE QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES. REHAK
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.